Thunderstorm Wind, Vernon
- When
- May 28, 6:42 PM CST
- Where
- Vernon County, Hornbeck
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.330, -93.400
Tree down along route 473 in Hornbeck.
A southeast advancing squall line ahead of a cold front produced scattered reports of damage. The front moved to the coast and stalled for a couple days and produced some flooding in south central Louisiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A southeast advancing squall line ahead of a cold front produced scattered reports of damage. The front moved to the coast and stalled for a couple days and produced some flooding in south central Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 28, 6:37 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Lake Charles LA 737 PM CDT Sun May 28 2017 .UPDATE... Update to add severe thunderstorm watch 296, add severe wording to zones and increase POP's across central Louisiana. A line of severe thunderstorms continues to congeal and work its way to the south. 00Z sounding at LCH showing plenty of instability with CAPE values of 3500 J/KG. Think the environment may become a little less favorable after sunset, but there has been enough breaks in the cloud deck this afternoon to reinvigorate what had been a fairly well worked over atmosphere. Jones && .PREV DISCUSSION... /issued 649 PM CDT Sun May 28 2017/ DISCUSSION... For the 5/29/17 0000 UTC TAF package. AVIATION... VFR all sites at this time with decaying cu field and cirrus blow off from convection to the north spreading southward. Made a best effort based on radar trends and latest hi-res guidance to bring convection into KAEX with a TEMPO thunder group. Left out of remaining sites as nature/southward extent of convection remains uncertain. Will AMD as needed. Prevailed VFR through the overnight period, bringing VCTS all sites by 15Z tomorrow with an apparent active day of convection on tap. 13 PREV DISCUSSION... /issued 419 PM CDT Sun May 28 2017/ DISCUSSION... A few showers and thunderstorms around the region today have pretty much ended with temps ranging from the upper 80s to near 90 on south winds. Boundary to the north is expected to sag down and into the region. South of the boundary dew points to remain in the low to mid 70s through the overnight hours while to the north a bit cooler. Mrng lows xpcd to fall along aftn dew point spread. Rains through the overnight hours. The heaviest rains will move into southeast Texas lake region then spread into Louisiana. This boundary will stall over southern Louisiana which will mean that we are looking at showers and thunderstorms for the start of the week and somewhat cooler temps due to rain cooled air. The pattern we are moving into will continue thru midweek as another system comes down and falls apart. && .PRELIMINARY POINT TEMPS/POPS... AEX 71 80 68 80 / 90 70 50 60 LCH 73 81 71 83 / 50 80 80 60 LFT 74 83 71 84 / 50 80 50 60 BPT 73 82 71 84 / 50 80 60 60 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && PUBLIC...66
Hazardous Weather Outlook National Weather Service Lake Charles LA 546 AM CDT Sun May 28 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 291100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 546 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Thunderstorms are expected to develop tonight across interior southeast Texas and central Louisiana as a slow moving cold front approaches. There is a chance for a few storms to be marginally severe overnight with wind and hail being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday A slow moving cold front will continue to migrate toward the I-10 corridor by Tuesday morning before stalling. Isolated severe storms are possible with wind and hail being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ430-432-435-450-452-455-470-472-475-291100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 546 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Showers and thunderstorms will develop tonight well ahead of a frontal boundary sagging down from the north. Winds and seas will be higher in and around thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are expected to continue ahead of a slow moving frontal boundary which will stall near the coast by Tuesday morning. The front should wash out on Wednesday but rain chances will remain elevated at least through midweek. Winds and seas will be higher in and around thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Ft Polk radar (KPOE), 45 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Tree down along route 473 in Hornbeck.
Trees down along Highway 111 in Anacoco.
Trees down along Highways 463 and 121 near Hineston.
Trees reported down in Flatwoods and several other locations in Rapides Parish.
A 30 feet tall tree broke off and fell onto a house.
Lafayette broadcast media posted a picture to social media of roadways flooded in New Iberia. A few homes and business also flooded in the event. 3 to 5 inches of rain fell in a short period of time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702168, 702169, 702171, 702170, 702172, 702167.